Skip to main content
The Globe and Mail
Support Quality Journalism
The Globe and Mail
First Access to Latest
Investment News
Collection of curated
e-books and guides
Inform your decisions via
Globe Investor Tools
Just$1.99
per week
for first 24 weeks

Enjoy unlimited digital access
Enjoy Unlimited Digital Access
Get full access to globeandmail.com
Just $1.99 per week for the first 24 weeks
Just $1.99 per week for the first 24 weeks
var select={root:".js-sub-pencil",control:".js-sub-pencil-control",open:"o-sub-pencil--open",closed:"o-sub-pencil--closed"},dom={},allowExpand=!0;function pencilInit(o){var e=arguments.length>1&&void 0!==arguments[1]&&arguments[1];select.root=o,dom.root=document.querySelector(select.root),dom.root&&(dom.control=document.querySelector(select.control),dom.control.addEventListener("click",onToggleClicked),setPanelState(e),window.addEventListener("scroll",onWindowScroll),dom.root.removeAttribute("hidden"))}function isPanelOpen(){return dom.root.classList.contains(select.open)}function setPanelState(o){dom.root.classList[o?"add":"remove"](select.open),dom.root.classList[o?"remove":"add"](select.closed),dom.control.setAttribute("aria-expanded",o)}function onToggleClicked(){var l=!isPanelOpen();setPanelState(l)}function onWindowScroll(){window.requestAnimationFrame(function() {var l=isPanelOpen(),n=0===(document.body.scrollTop||document.documentElement.scrollTop);n||l||!allowExpand?n&&l&&(allowExpand=!0,setPanelState(!1)):(allowExpand=!1,setPanelState(!0))});}pencilInit(".js-sub-pencil",!1); // via darwin-bg var slideIndex = 0; carousel(); function carousel() { var i; var x = document.getElementsByClassName("subs_valueprop"); for (i = 0; i < x.length; i++) { x[i].style.display = "none"; } slideIndex++; if (slideIndex> x.length) { slideIndex = 1; } x[slideIndex - 1].style.display = "block"; setTimeout(carousel, 2500); }

Fentanyl pills are shown in a handout photo. Vancouver police say two boys lost consciousness after taking what is believed to be fake Oxycontin on August 1, 2015.

THE CANADIAN PRESS/HO/Alberta Law Enforcement Response Teams (ALERT)

Minutes after snorting crushed up fentanyl pills – or "fake oxy" as it's known on the street – two Vancouver-area boys fell unconscious on a park bench and one of them never woke up.

But they weren't among the mounting number of victims who have overdosed after unwittingly ingesting street drugs laced with fentanyl, a synthetic opioid up to 100 times more powerful than morphine. Instead, fentanyl was their drug of choice, one less expensive than oxycontin. It has been linked to 54 overdose deaths in the province this year.

Jack Bodie, 17, died this weekend after he and his 16-year-old friend knowingly took fentanyl, a drug experts say varies in concentration and can put someone at toxic levels with the slightest increase in dose.

Story continues below advertisement

The two boys had been spending their summer days driving around the city together in Mr. Bodie's car, often stopping at Shelley Park for a smoke on the way home, said the 16-year-old friend, who asked that his name not be used. The pair planned to buy oxycontin that night but decided at the last-minute to switch to fentanyl because they preferred its euphoric feeling over alcohol or other drugs.

"As soon as it's in your nose you feel it," said the friend, who returned to the park Monday with another friend. "It feels good – just the most high you'll ever be."

Fentanyl has prompted public warnings in Vancouver and other Canadian cities during the past year. Health officials noted the majority of deaths involve recreational drug users who were actually consuming other substances, such as heroin, oxycodone or crystal methamphetamine. The fentanyl in these cases is typically illegally imported in powder form and cut into other drugs because of its high potency and relatively low cost.

Constable Brian Montague, a spokesman for the Vancouver Police Department, said there has "absolutely" been a shift from a small number of "hard-core" users deliberately ingesting fentanyl to a larger number of drug users unknowingly ingesting it.

The majority of deaths are among recreational drug users who commonly – and unlike Mr. Bodie and his friend, unknowingly – ingest it in the other drugs it has been cut into. This can include opioids such as heroin and oxycodone, but also stimulants such as crystal methamphetamine.

"If you go back five years you would never have seen or heard mention of fentanyl," said Sergeant Lindsey Houghton, the media relations officer for BC's anti-gang police agency. "But you do now, and you do regularly, because of how cheap it is and the ease of which it's mixed in to create these other drugs."

Fentanyl stolen from pharmacies typically comes in patch form. In a medical setting, these patches are applied to the skin of opioid-tolerant patients to treat severe pain. On the streets, drug users sometimes ingest pieces of the patch, or scrape the drug from the patch to be smoked.

Story continues below advertisement

A recent study by the B.C. Centre for Disease Control (BCCDC) supports that idea. In a survey of drug users throughout B.C., nearly 29 per cent tested positive for fentanyl, but 73 per cent did not report recently using it. "This supports the hypothesis that fentanyl is being mixed into other substances, increasing the risk of overdose for people who do not use opioids," the study found.

But even those who take fentanyl intentionally are at risk of overdosing because there's no telling how concentrated a given tablet is.

"It can vary from a small amount to enough to kill somebody," said Jane Buxton, harm-reduction lead at the BCCDC.

Last month, Health Canada quietly announced that it would review the prescription-only status of naloxone, a drug that can reverse opioid overdoses within a few minutes. Currently, only opioid users who are at risk of overdosing can be prescribed the drug, while it would likely be a friend of partner who would administer it should the user overdose.

In B.C., a take-home naloxone program coming up on its three-year anniversary has been credited with reversing at least 240 overdoses, though the true figure is believed to be much higher.

Health Canada said it will collect information on naloxone use from provinces for an initial assessment and, if benefits of expanding access appear to outweigh potential risks, will then hold a public consultation. The full process could take 18 months.

Story continues below advertisement

Asked if he'll take fentanyl again, the surviving teen said "no." That was his first time overdosing on the opioid and he said the high isn't worth the risk.

"We've learned from it," added his friend, who also asked not to be named. He wasn't there that night but feels things could have turned out differently if his friends took another drug instead.

"If [they] would've grabbed oxy that day, Bodie would be alive," he said.

Report an error Editorial code of conduct
Due to technical reasons, we have temporarily removed commenting from our articles. We hope to have this fixed soon. Thank you for your patience. If you are looking to give feedback on our new site, please send it along to feedback@globeandmail.com. If you want to write a letter to the editor, please forward to letters@globeandmail.com.

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff.

We aim to create a safe and valuable space for discussion and debate. That means:

  • Treat others as you wish to be treated
  • Criticize ideas, not people
  • Stay on topic
  • Avoid the use of toxic and offensive language
  • Flag bad behaviour

Comments that violate our community guidelines will be removed.

Read our community guidelines here

Discussion loading ...

To view this site properly, enable cookies in your browser. Read our privacy policy to learn more.
How to enable cookies